(continued)
Ask the Pharmacist
by Ron & Marla Chapleau

September 23, 2016
www.saugeentimes.com
www.kincardinetimes.com

Health

To Comment on this article Click Here

Q) I have been told my vitamin B12 levels are low; can you tell me why this might be and what low vitamin B12 can do to me?

A) Vitamin B12 is one of the B vitamins and is water soluble; this means that the body will not store it if you take more than what you think you need. As such, a deficiency in this important vitamin is a relatively common phenomenon.

Vitamin B12 is necessary to produce red blood cells, maintain healthy nerve cells and plays a vital role in the production of DNA and RNA. People might be low in this vitamin either because they do not consume enough, or they cannot absorb enough even if their intake is ample.

Meat, eggs, poultry and dairy products are primarily the food sources that provide vitamin B12. Therefore, if you are a strict vegetarian or vegan, then unless you are consuming enough B12 fortified foods (such as those found in grains like cereals) you are at high risk of B12 deficiency.

Some medical conditions such as Crohn’s or Celiac or having a gastric bypass surgery can cause an inability for your body to absorb this vitamin which may lead to a deficit as well.

Vitamin B12 from food sources is bound to a protein and needs to be “freed” from this protein with the help of our stomach acid and something called intrinsic factor. Foods such as breads and cereals are fortified with the “freed” version of B12 so they are not reliant on an acidic stomach environment or intrinsic factor.

It is not uncommon for the elderly to show signs of vitamin B12 deficiency since their diets may not be as healthy and they are more likely to have diminished stomach acid either naturally with age or due to acid suppressing medications (ranitidine, omeprazole, pantoprazole...).

Other medications that may reduce the levels of B12 in the body include metformin, colchicine, methotrexate, some anti-seizure medication (phenytoin, phenobarbital...) and a number of others.

Some early symptoms that may occur when you are deficient in this vitamin are fatigue, shortness of breath, diarrhea, nervousness, numbness and tingling in fingers and toes, difficulty walking and anemia (low iron). If left untreated this deficiency may eventually cause nerve damage.

Since the above symptoms are very vague and could be signs of many other medical conditions, a blood test should be taken to confirm the diagnosis. If a vitamin B12 deficiency is detected, either an injection of B12 (initially weekly and working up to once monthly) or a daily oral supplement can be taken.

Click the orange arrow to read the second column

For most people with a mild to moderate level of deficiency, a daily tablet in the 1000-2000ug dose range should be more than adequate to eventually bring your levels back up to the normal range. We now feel that the sublingual (i.e. under the tongue) or regular tablet forms are preferable to the time release ones due to better absorption.

For people who are experiencing neurological symptoms due to their deficiency (such as pins and needles sensations) or who may not absorb the tablets due to inflammatory bowel disease, bowel resection or persistent vomiting or diarrhea, the injectable form of the vitamin would be the preferred option.

While B12 supplementation is considered very safe, like just about everything else in life, there is the possibility of taking too much. Possible side effects of this include diarrhea, itching, nerve damage and blood clots. Given this, supplementation with the doses we have discussed above should only be consumed if blood work has indicated a need for it.

------------------------------------------------

For more information about this or any other health related questions, contact the pharmacists at Gordon Pharmasave, Your Health and Wellness Destination in Kincardine and Port Elgin.


Survey  Saugeen Times Read More
Survey Kincardine Read More
Survey  Walkerton News Read More

Click on the ads for more information

 
for world news, books, sports, movies ...

Friday, September 23, 2016